About combination treatment with Gemzar and Taxotere - CANCER

About combination treatment with Gemzar and Taxotere

Combination treatment with Gemzar and Taxotere

I have received my Gemzar/Taxotere chemotherapy treatment between August 2009 and July 2010.  This treatment was quite new at that time. The treatment was given in 3-weeks cycles (21 days cycles). I was given Gemzar on day 1, and Taxotere and Gemzar on day 8. Both treatments required only a short visit at the hospital. They were given within one hour. This time I already had my Port-a-Cath (portacath) and we could start with the

treatment without a delay.

Side effects of Gemzar and Taxotere treatment

This treatment has one major side effect; it can cause serious neurological damages. It can also destroy nails on both hands and feet, which is painful. Other side effects are similar

to those caused by other traditional chemotherapy treatments:

  • moon-face and puffiness
  • increased appetite due to steroids
  • weight gain due to steroids
  • hormonal changes
  • menopause
  • increased risk of infections

The Taxotere manufacturer claims that the patient does not need to lose hair. To avoid the hair loss I was offered to use a cold hat out of a freezer! Seriously. The nurses claimed that by wearing the frozen hat while I was receiving the chemotherapy liquid in a drip, which took about 1 hour, I would not lose my hair. I saw some patients with the hats but I never bothered. I just shaved off my hair as I did with my

previous chemotherapies.

As for the nails, the Taxotere manufacturer claimed that by wearing cold gloves and socks from a freezer during the treatment you could avoid the damage. I was also offered a set with nail-files and a nail polish. I tried the frozen gloves and socks and took them off after 15 minutes and never tried again. The problem with nails started to show after 12 weeks. They started to dry out, got an uneven surface and started to break. I saw that the nails were damaged under the surface. I therefore protected the surface with the varnish. I was tempted to even out the surface but, luckily, I stayed away from the nail-file. Should I have attempted to even out the surface, I would most likely have damaged the very thin layer which was keeping the nail together. I also wore protective gloves when working, for example in the kitchen or garden. To my

oncologist’s surprise, I managed to keep my nails.

Nails and Skin

Keep in mind that during chemotherapies the nails grow slowly and stop growing for several days in between the treatments, similar to hair. Hair grows also a little bit between the treatments, falling out after day 14. Protect your nails and do not cut them too short. Especially the toenails are sensitive. By cutting the toenails too short it is easy to

develop a condition called ingrown toenail. I suffered

of ingrown toenails on both feet during and for about 4 months after my Gemzar/Taxotere treatment. I never managed to prevent it. I just dealt with it by wearing bigger size shoes and treating my toes with alcohol and hydrogen peroxide solutions, which are normally available

in a pharmacy.